Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 379, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2018, 6:27 PM CDT for 4 counties in Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2018, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 20, 2018, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Humphreys County, MS, Sharkey County, MS, Sunflower County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:51 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 2:51 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Jackson MS 251 PM CDT Mon Aug 20 2018 .DISCUSSION... Tonight: Mid level cold core low spinning about over northern MO at the moment with its attendant cold front moving across northwest AR. High theta-e air continues to pool in advance of this boundary over eastern AR where surface dewpoints remain in the mid to upper 70s. While vertical totals are only in the mid 20s, MLCAPEs are running from 3000-3500 J/kg. Convective line is expected to initiate over eastern AR in the next few hours as the boundary plows into this airmass. Thunderstorms look to become quite robust as they approach the MS river around sunset as deep layer shear increases from around 20 to near 40 knots. Robust storms will move across northwest portions during the evening eventually bisecting the forecast area by midnight. Thereafter, the line will diminish with isolated storms continuing to impact the area overnight. Tuesday: The front will continue to traverse southeast portions of the area Tuesday with scattered to numerous showers and thunderstorms developing in advance, especially with heating during the afternoon. To the northwest behind the front, drier air will continue to spread into the area as dewpoints fall into the 60s./26/ Tomorrow night through Monday... The long term forecast period will be relatively quiet as well defined ridging dominates the weather pattern over the southern states. The cold front responsible for today's storms is progged to be south of the area by tomorrow tonight with drier air filtering in behind it. Surface dewpoints are expected to drop into the 60s with PWATs falling to near 1". The lower dewpoints combined with clear skies and calm winds will result in decent radiational cooling potential during late week with overnight lows dropping into the mid to low 60s. Daytime highs will start off in the low 90s and gradually warm into the weekend with highs topping out in the mid 90s as the ridge becomes centered overhead. Dry northwest flow will keep the forecast dry through the rest of the week before isolated to scattered diurnally driven convection returns by the weekend. /TW/ && .AVIATION... 18Z TAF discussion: Isolated showers and thunderstorms will be the rule across the area for the remainder of the afternoon with mostly VFR conditions. Winds from the southwest at 10 to 15 knots and gusty will be seen at JAN, HKS, GLH and GWO in advance of a cold front presently moving across AR. As the front approaches the MS river by late afternoon, a line a thunderstorms is expected to develop and impact the GLH and GWO areas between 21/00Z and 21/03Z. The line will continue moving east and impact the JAN and HKS areas between 21/03Z and 21/05Z. The convective line looks to diminish, thereafter, but isolated storms will continue around the remaining TAF sites through the end of the period. Where storms occur, a lowering of ceilings and visibilities to MVFR can be expected./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 91 68 89 / 49 21 3 0 Meridian 73 91 69 90 / 32 29 4 0 Vicksburg 72 92 68 90 / 76 6 2 0 Hattiesburg 75 91 70 92 / 33 41 5 0 Natchez 73 93 69 90 / 52 22 4 0 Greenville 72 89 67 86 / 74 2 1 0 Greenwood 71 87 67 88 / 77 4 2 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/26
Hazardous weather outlook, Aug 20, 2:38 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 238 PM CDT Mon Aug 20 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-040-041- 211945- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys- Issaquena-Sharkey- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Severe thunderstorms will be possible late this afternoon into this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A tornado cannot be ruled out. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ016-023>026-MSZ028>033-036>039-042>045-047>050-053-054-059- 211945- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston- Noxubee-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott- Claiborne-Copiah-Jefferson- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight FLOODING THREAT...Limited TIMING...Tonight Isolated severe thunderstorms will be possible mainly this evening as a cold front moves into the area. Damaging wind gusts and up to quarter size hail will be the main severe weather threats. A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ046-051-052-055>058-060>066-072>074-211945- Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 238 PM CDT Mon Aug 20 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tonight A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through tonight. Two to three inches an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 20, 5:03 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
503 PM CDT MON AUG 20 2018
ARZ074-LAZ007-202245-
Ashley AR-Morehouse LA-
503 PM CDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLEY COUNTY IN
SOUTHEASTERN ARKANSAS AND NORTHWESTERN MOREHOUSE PARISHES UNTIL 545
PM CDT...
At 503 PM CDT, Meteorologists were tracking a strong thunderstorm
near Huttig, moving east at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
West Crossett around 520 PM CDT.
Crossett and North Crossett around 530 PM CDT.
Other locations impacted by this storm include Blanchton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3315 9211 3316 9212 3316 9214 3321 9213
3321 9208 3324 9209 3327 9203 3327 9181
3301 9183 3288 9208 3293 9207 3297 9208
3301 9207 3303 9209 3303 9211 3307 9211
3307 9213 3310 9214
TIME...MOT...LOC 2203Z 269DEG 25KT 3312 9216
TWSpecial weather statement, Aug 20, 5:26 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
526 PM CDT MON AUG 20 2018
MSZ025-202300-
Leflore MS-
526 PM CDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEFLORE COUNTY THROUGH
600 PM CDT...
At 526 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ruleville, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Minter City and Sunnyside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3381 9018 3379 9017 3376 9019 3376 9025
3375 9030 3372 9031 3370 9030 3369 9029
3370 9026 3374 9024 3372 9022 3372 9015
3368 9014 3365 9045 3381 9045
TIME...MOT...LOC 2226Z 255DEG 37KT 3375 9048
DLSpecial weather statement, Aug 20, 5:34 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
534 PM CDT MON AUG 20 2018
LAZ007-202330-
Morehouse LA-
534 PM CDT MON AUG 20 2018
...STRONG THUNDERSTORMS WILL AFFECT MOREHOUSE PARISH THROUGH 630 PM
CDT...
At 534 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Huttig to near Farmerville.
Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bastrop, Jones, Beekman, Galion, Mer Rouge, Collinston, Bonita and
Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3301 9207 3301 9144 3289 9150 3288 9155
3285 9157 3279 9160 3275 9160 3270 9164
3268 9162 3261 9167 3260 9172 3267 9195
3271 9197 3270 9202 3271 9204 3269 9204
3270 9206 3284 9206 3287 9208 3297 9208
TIME...MOT...LOC 2234Z 277DEG 30KT 3300 9211 3283 9221
DLLocal storm report, Aug 20, 6:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
600 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND DMG 1 NNE CROSSETT 33.13N 91.96W
08/20/2018 ASHLEY AR PUBLIC
TREES DOWNED IN CROSSETT. ONE ON A HOUSE &
TIN RIPPED OFF A ROOF OF A SHED. REPORT
RELAYED VIA SOCIAL MEDIA.
&&
DCLocal storm report, Aug 20, 6:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT MON AUG 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 2 SE BASTROP 32.76N 91.88W
08/20/2018 M48 MPH MOREHOUSE LA AWOS
BASTROP AIRPORT (BQP) AWOS REPORTED 48MPH
GUST.
&&
DCSpecial weather statement, Aug 20, 6:12 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
612 PM CDT MON AUG 20 2018
MSZ025>027-210015-
Carroll MS-Grenada MS-Leflore MS-
612 PM CDT MON AUG 20 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL...GRENADA
AND NORTHEASTERN LEFLORE COUNTIES THROUGH 715 PM CDT...
At 612 PM CDT, Meteorologists were tracking a strong thunderstorm
over Holcomb, or 10 miles west of Grenada, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Grenada, Leflore, Jefferson, Money, Gore Springs, Sunnyside, Elliott,
Avalon, Bew Springs, Misterton and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3387 8977 3387 8951 3368 8951 3368 8978
3359 8979 3359 9037 3370 9030 3370 9027
3374 9024 3372 9022 3372 9014 3381 9014
3381 8998 3382 8998 3382 8993 3390 8992
3390 8977
TIME...MOT...LOC 2312Z 271DEG 30KT 3376 8999
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:15 AM CDT | Flash Flood Warning | JAN | Bolivar, Washington | 3 hr |
| Aug 20, 8:26 AM CDT | Flash Flood Warning | JAN | Bolivar, Sunflower | 3 hr |
| Aug 20, 2:44 PM CDT | Special Weather Statement | JAN | Smith | 61 min |
| Aug 20, 3:46 PM CDT | Special Weather Statement | JAN | Bolivar | 44 min |
| Aug 20, 4:24 PM CDT | Special Weather Statement | JAN | Bolivar | 51 min |
| Aug 20, 4:59 PM CDT | Special Weather Statement | JAN | Sunflower | 46 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 38 min |
| Aug 20, 5:26 PM CDT | Special Weather Statement | JAN | Leflore | 34 min |
| Aug 20, 5:30 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 45 min |
| Aug 20, 6:12 PM CDT | Special Weather Statement | JAN | Grenada | 63 min |
| Aug 20, 6:35 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 55 min |
| Aug 20, 6:42 PM CDT | Special Weather Statement | JAN | Sunflower | 33 min |
| Aug 19, 7:18 PM CDT | Special Weather Statement | JAN | Richland | 42 min |
| Aug 19, 8:20 PM CDT | Special Weather Statement | JAN | East Carroll | 40 min |
| Aug 20, 5:34 PM CDT | Special Weather Statement | JAN | Morehouse | 56 min |
| Aug 20, 5:39 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 66 min |
| Aug 20, 6:08 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, Richland, West Carroll | 67 min |
| Aug 20, 3:43 PM CDT | Special Weather Statement | JAN | Chicot | 62 min |
| Aug 20, 5:03 PM CDT | Special Weather Statement | JAN | Ashley | 42 min |
| Aug 20, 5:11 PM CDT | Severe Thunderstorm Warning | JAN | Ashley | 49 min |
| Aug 20, 5:56 PM CDT | Severe Thunderstorm Warning | JAN | Ashley, Chicot | 64 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.